From Wichita, Kansas, USA:
My 15 year old daughter was diagnosed in January of this year with insulin resistance. The doctor ran several tests, CT-Scan, Sonogram, Blood work, GTT (Glucose Tolerance Test), B/S and laboratory results were all normal. One exception was her fasting insulin level, which was 65.1 uIu/mL.
She was prescribed 1000 mg of Glucophage XR daily, changed her diet and added more exercise. After a few weeks, she began to feel much better. Now, it’s April and many of the original symptoms have begun to resurface. After two weeks of feeling crummy again, my daughter went back to the doctor and he drew blood work again. All results were normal, except her fasting insulin level was now 182.0. So, the doctor increased her Glucophage XR to 1500 mg daily, 500 mg in the morning with breakfast and 1000 mg in the evening with dinner. He said we'd check her again in two months.
I'm so confused! If she felt better for a couple a months, doesn't that mean her insulin level was going down, getting better? If that is true, then how could her fasting insulin level now be almost three times what it was three months ago, while on Glucophage XR 1000 mg? Also, how long would it take for the increased dosage to affect her insulin level and show improvement in her laboratory results?
I've read lots of information on insulin resistance, diabetes, and the glycemic index, but still can't find an answer to this puzzle of rising insulin levels while on medication. Any clarification you could give would be appreciated.
You must be careful to not over-analyze the results of only two blood tests. You may need several sequential insulin levels to know if there really is a rise or fall. Also, you didn't mention what has happened to her weight. If I assume that her weight has gone down, then her insulin levels should also come down. If her weight has not changed or has increased, then this might explain the higher insulin levels. Is there any chance that she was prescribed Glucophage but actually forgets to take it? Teens are notorious for saying that they take their pills but omit many of them.
Go back to your diabetes/endocrine team and discuss in more detail with them.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.